Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 6, NWS Greenville-Spartanburg, SC

May 27, 1996Catawba County, Iredell County, North Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at May 27, 1996, 11:08 PM EDT for Catawba County, Iredell County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1996, 11:08 PM EDT (03:08 UTC)
Expired
May 28, 1996, 12:00 AM EDT
In force
52 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Catawba County, NC, Iredell County, NC

What was reported inside it

TimeReportWhereRemark
May 27, 11:15 PM EDTThunderstorm Wind 50Statesville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 280309
TORGSP
NCC035-097-280400-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1108 PM EDT MON MAY 27 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL MIDNIGHT EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHWEST NORTH CAROLINA
 
   ...CATAWBA COUNTY
 
IN WEST NORTH CAROLINA
 
   ...IREDELL COUNTY
 
HIGHWAY PATROL PERSONNEL CONFIRMED A TORNADO ON THE GROUND 4 MILES
WEST OF NEWTON ALONG HIGHWAY 10. THE TORNADO WAS MOVING EAST AT 30
MPH. THIS STORM WILL CROSS OVER INTO IREDELL COUNTY NEAR BARIUM
SPRINGS BY 1145 PM.
 
TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW
CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE
STORM AND DO NOT TRY TO OUTRUN IT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at May 27, 9:36 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 27, 9:36 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
935 PM EDT MON MAY 27 1996

CAE/FFC: RAISE POPS...MENTION OVERNIGHT FOG.
RAH: SEE DISCUSSION.

DISC: 00Z SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY MOVING THROUGH
WESTERN NORTH CAROLINA AND NORTHERN GEORGIA...EVENTUALLY INTO SOUTH
CARLOLINA. BELIEVE HIGHER POPS ARE NECESSARY FOR UPSTATE SOUTH CAROLINA
AND NORTHEASTERN GEORGIA.  ADAP INSTABILITY AND MOISTURE CONVERGENCE
CHARTS SHOW FAVORABLE CONDITIONS TO EXIST FOR FURTHER THUNDERSTORM
DEVELOPMENT. THIS COMBINED WITH A THUNDERSTORM MERGER OVER GEORGIA
SHOULD MAINTAIN CONVECTION ACROSS THE ABOVE MENTION AREA THROUGH 1 OR 2
AM. WOULD NOT BE SURPRISED IF WW WAS ISSUED FOR EASTERN GEORGIA AND
WESTERN SOUTH CAROLINA.  WESTERN NORTH CAROLINA TO BE AFFECTED BY
CURRENT CONVECTION THROUGH ABOUT 11 PM. THEN THIS AREA LOOKS TO BE IN
THE CLEAR OVERNIGHT. MAY WANT CONSIDER LOWER POPS AFTER MIDNIGHT FOR
THIS AREA...OTHERWISE CURRENT FORECAST LOOKS GOOD.

KAJ

In the hours before

Local storm report, May 27, 9:10 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
908 PM EDT MON MAY 27 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
855 PM     CHEROKEE                  NC   WIND DAMAGE
05/27/96   JACKSON                        TREES DOWN ACROSS ROAD IN
                                          CHEROKEE. REPORTED BY JACKSON
                                          COUNTY 911.

BWM
Local storm report, May 27, 10:09 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1008 PM EDT MON MAY 27 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
940 PM     COUNTYWIDE                NC   WIND DAMAGE
05/27/96   HAYWOOD                        NUMEROUS TREES DOWN ACROSS
                                          COUNTY. REPORTED BY HAYWOOD
                                          COUNTY &911.

SAB
Local storm report, May 27, 10:22 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1022 PM EDT MON MAY 27 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION`.....
1022 PM    EASLEY                    SC   WIND DAMAGE
05/27/96   PICKENS                        TREES DOWN IN EASLEY. HAM
                                          RADIO REPORT.

SAB
Local storm report, May 27, 10:35 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1033 PM EDT MON MAY 27 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
1029 PM    PIEDMONT                  SC   0.75 HAIL
05/27/96   GREENVILLE                     HAM RADIO REPORT.

SAB
Local storm report, May 27, 10:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1045 PM EDT MON MAY 27 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
1030 PM    LENOIR                    NC   WIND DAMAGE
05/27/96   CALDWELL                       TREES DOWN IN LENOIR REPORTED
                                          BY 911 CENTER

BWM

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:14 PM EDTSevere Thunderstorm WarningGSPMacon46 min
May 27, 9:16 PM EDTSevere Thunderstorm WarningGSPHaywood44 min
May 27, 10:21 PM EDTSevere Thunderstorm WarningGSPCaldwell39 min
May 27, 11:13 PM EDTSevere Thunderstorm WarningGSPCleveland, Lincoln62 min
May 27, 11:29 PM EDTSevere Thunderstorm WarningGSPGaston46 min
May 27, 11:49 PM EDTSevere Thunderstorm WarningGSPMecklenburg56 min

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.